Alert archive / Tennessee / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 241, NWS Morristown, TN

December 10, 2004Blount County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Dec 10, 2004, 9:31 AM EST for Blount County, Tennessee. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 10, 2004, 9:31 AM EST (14:31 UTC)
Expired
Dec 10, 2004, 10:00 AM EST
In force
29 min
Issued by
NWS Morristown, TN
Area
Counties, with a storm outline in the text

County Blount County, TN

The radar

The Knoxville radar (KMRX), 70 km from the middle of the area, began a volume at 14:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 2.5 hours before the alert went out and 243 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2004-12-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 137 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2004-12-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
137 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
557 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMRX 101431
SVRMRX
TNC009-101500-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
930 AM EST FRI DEC 10 2004

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BLOUNT COUNTY IN EAST TENNESSEE
  THIS INCLUDES THE CITIES OF...MARYVILLE...ALCOA

* UNTIL 1000 AM EST

* AT 921 AM EST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM      
  CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED 8    
  MILES SOUTHWEST OF MARYVILLE...AND MOVING EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  6 MILES SOUTH OF EAGLETON VILLAGE BY 935 AM EST

HAIL UP TO THE SIZE OF A DIME HAS BEEN REPORTED IN SWEETWATER WITH 
THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE 
ACTION TO PROTECT LIFE AND PROPERTY.

LAT...LON 3577 8412 3559 8407 3564 8366 3585 8376

$$

DMG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 10, 4:44 AM EST, 4 hours 47 minutes earlier.

Area forecast discussion, Dec 10, 4:44 AM EST, 4 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
444 AM EST FRI DEC 10 2004

.DISCUSSION...RADAR INDICATING MOST OF THE SHOWERS AND THUNDERSTORMS
EAST OF OUR AREA ALONG SURFACE FRONT...BUT MODELS IN PRETTY GOOD
AGREEMENT ON BRINGING UPPER TROUGH IN FROM THE WEST.  ALSO BRINGING
GOOD MOISTURE WITH IT...SO WILL GO WITH LIKELY POPS FOR TODAY.
MODELS ALSO INDICATING NEGATIVES LIS AS THE TROUGH PUSHES IN...SO
WILL KEEP MENTION OF THUNDER FOR THIS AFTERNOON.  A FEW REPORTING
STATIONS REPORTING PATCHY DENSE FOG...NOT WIDESPREAD ENOUGH FOR AN
ADVISORY.  UPPER TROUGH CONTINUES TO DEEPEN TONIGHT...WITH
TEMPERATURES COOL ENOUGH TO SNOW IN THE HIGHER ELEVATIONS LATE
TONIGHT AND SATURDAY MORNING.  PROBABLY WONT SEE MUCH ACCUMULATION
WITH THE WARM SURFACE AND BOUNDARY LAYER TEMPERATURES MARGINAL FOR
ACCUMULATION...WITH THE BEST CHANCES IN THE HIGHER ELEVATIONS.
BELOW 2000 FEET SHOULD BE ALL LIQUID.  SHOWERS SHOULD BE ENDING BY
SATURDAY NIGHT...WITH ANOTHER SHOT FOR MIXED PRECIP IN THE
MOUNTAINS...TOO DRY FOR ANY ACCUMULATIONS.  DRY WEATHER RETURNS
SUNDAY.  ANOTHER WEAK FRONT MOVES THROUGH SUNDAY NIGHT...WILL KEEP
20 POPS FOR THE CENTRAL AND NORTHERN ZONES.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN  57  40  45  34 /  60  60  30  10
KNOXVILLE MCGHEE TYSON AIRPORT, TN  57  40  44  32 /  60  60  40  10
OAK RIDGE, TN  56  39  43  31 /  60  60  40  10
TRI CITIES AIRPORT, TN  56  39  43  29 /  60  60  40  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

GH/
Hazardous weather outlook, Dec 10, 4:25 AM EST, 5 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
425 AM EST FRI DEC 10 2004

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-111000-
ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE-
CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON-
HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN-
MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE-
NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL-
SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER-
SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION-
WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE-
425 AM EST (325 AM CST) FRI DEC 10 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE (TONIGHT)...

A COLD FRONT WILL MOVE ACROSS THE AREA TODAY PRODUCING ANOTHER
ROUND OF SHOWERS AND POSSIBLY A THUNDERSTORM.  PEA SIZE HAIL IS
POSSIBLE WITH THE STRONGER STORMS...BUT NO HAZARDOUS WEATHER IS
EXPECTED AT THIS TIME.

A COLD UPPER LEVEL TROUGH OF LOW PRESSURE WILL MOVE ACROSS THE
TENNESSEE VALLEY TOWARD THE SOUTHERN APPALACHIANS TONIGHT.  AS THE
COLDER AIR DEEPENS ACROSS THE REGION...THE RAIN SHOWERS WILL MIX
WITH THEN CHANGE TO SNOW SHOWERS ACROSS THE HIGHER ELEVATIONS...
GENERALLY AT OR ABOVE 2500 FEET.  SNOWFALL OF 1 TO 3 INCHES ARE
POSSIBLE ACROSS THE HIGHEST TERRAIN...GENERALLY AT OR ABOVE 3500
FEET.

.DAYS TWO THROUGH SEVEN (SATURDAY THROUGH THURSDAY)

AS THE COLD UPPER-LEVEL TROUGH OF LOW PRESSURE MOVES OVER THE
SOUTHERN APPALACHIANS SATURDAY AND SATURDAY NIGHT SNOW SHOWERS OR
FLURRIES WILL CONTINUE ACROSS THE HIGHER ELEVATIONS.  ADDITIONAL
SNOWFALL IS POSSIBLE.  ACROSS THE VALLEYS...A MIXTURE OF RAIN AND
SNOW SHOWERS ARE EXPECTED WITH LITTLE TO NO ACCUMULATIONS
ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/MRX.

DH

In the hours before

Special weather statement, Dec 10, 4:55 AM EST, 4 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
455 AM EST FRI DEC 10 2004

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-102100-
ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE-
CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON-
HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN-
MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE-
NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL-
SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER-
SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION-
WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE-
455 AM EST (355 AM CST) FRI DEC 10 2004

...ACCUMULATING SNOWFALL POSSIBLE ACROSS THE HIGHER ELEVATIONS LATE
TONIGHT INTO SATURDAY...

A STRONG UPPER-LEVEL SYSTEM WILL SWING ACROSS THE SOUTHERN
APPALACHIAN REGION TONIGHT AND SATURDAY...BRINGING COLDER
TEMPERATURES (ESPECIALLY ALOFT).  THIS UPPER-LEVEL SYSTEM WILL
TRIGGER SCATTERED RAIN SHOWERS ACROSS MOST OF THE REGION TONIGHT
THROUGH SATURDAY.  BECAUSE OF THE COLDER TEMPERATURES ALOFT...
SCATTERED SNOW SHOWERS ARE EXPECTED TO DEVELOP AFTER MIDNIGHT
TONIGHT ACROSS THE HIGHER ELEVATIONS ABOVE 2000 FEET.  RIGHT NOW...
IT APPEARS THAT TEMPERATURES WILL BE TOO WARM FOR SNOW SHOWERS IN
THE VALLEY AREAS BELOW 2000 FEET.

ACROSS THE NORTHERN CUMBERLAND PLATEAU...RAIN SHOULD MIX WITH SNOW
AFTER MIDNIGHT TONIGHT INTO SATURDAY MORNING. HOWEVER...NO SNOW
ACCUMULATIONS ARE EXPECTED SINCE THE GROUND TEMPERATURES ARE STILL
WARM FROM THE RECENT MILD WEATHER. RIGHT NOW...IT APPEARS THAT LIGHT
SNOWFALL ACCUMULATIONS OF ONE TO THREE INCHES WILL BE POSSIBLE ACROSS
THE HIGHER ELEVATIONS ABOVE 2000 FEET BY SATURDAY EVENING.

PLEASE STAY TUNED TO NOAA WEATHER RADIO...OR YOUR FAVORITE TELEVISION
OR RADIO STATION...FOR LATER STATEMENTS REGARDING THIS DEVELOPING
WINTER WEATHER SITUATION.

GH

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 10, 9:53 AM ESTSevere Thunderstorm WarningMRXSevier52 min
Dec 10, 2:00 PM ESTSevere Thunderstorm WarningMRXLoudon30 min
Dec 10, 2:21 PM ESTSevere Thunderstorm WarningMRXBledsoe, Rhea24 min
Dec 10, 2:27 PM ESTSevere Thunderstorm WarningMRXHawkins33 min
Dec 10, 2:33 PM ESTSevere Thunderstorm WarningMRXLoudon12 min
Dec 10, 2:40 PM ESTSevere Thunderstorm WarningMRXMcMinn35 min
Dec 10, 2:46 PM ESTSevere Thunderstorm WarningMRXBledsoe, Rhea14 min
Dec 10, 3:01 PM ESTSevere Thunderstorm WarningMRXMeigs, Roane29 min
Dec 10, 3:11 PM ESTSevere Thunderstorm WarningMRXSullivan34 min
Dec 10, 3:15 PM ESTSevere Thunderstorm WarningMRXBlount30 min
Dec 10, 3:36 PM ESTSevere Thunderstorm WarningMRXRoane24 min
Dec 10, 4:17 PM ESTSevere Thunderstorm WarningMRXKnox28 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.